Hail, Leavenworth
- When
- May 6, 12:00 AM CST
- Where
- Leavenworth County, (Flv)ft Leavenworth
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.350, -94.920
A slow moving cold front combined with an upper level storm system, produced widespread flash flooding and large hail across the area from late on May 5th through May 6th 2007.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A slow moving cold front combined with an upper level storm system, produced widespread flash flooding and large hail across the area from late on May 5th through May 6th 2007.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 5, 11:43 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1243 AM CDT SUN MAY 6 2007 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /904 PM CDT SAT MAY 5 2007/ WILL EXPAND CHANCE OF STORMS FURTHER EAST FOR THE OVERNIGHT HOURS. CONCERNED WITH SEEING SOME COOLING ALOFT AS 700 THERMAL RIDGE BREAKS DOWN A BIT. SEEING THETA E ADVECTION TAKING PLACE INTO WESTERN HALF OF MISSOURI AND LOW LEVEL JET...THOUGH FOCUSED MORE IN KANSAS...BEING A FACTOR IN WESTERN PORTIONS OF FORECAST AREA. PC && .PREVIOUS DISCUSSION... /344 PM CDT SAT MAY 5 2007/ ACTIVE DAY ACROSS THE PLAINS AS DEEP UPPER TROUGH EDGES EASTWARD ACROSS THE ROCKIES. H5 PROFILER DATA SHOWING IMPRESSIVE 50-80KT JET STRETCHING FROM CENTRAL NEBRASKA SOUTHWARD INTO NORTHERN TEXAS. CONVECTION HAS INITIATED FAIRLY EARLY ALONG AND AHEAD OF THE DRYLINE CURRENTLY EXTENDING FROM JUST EAST OF NORTH PLATTE SOUTHWARD TO HILL CITY TO DODGE CITY. CURRENTLY THINKING MOST OF THE CONVECTION THROUGH THE REMAINDER OF THIS AFTERNOON WILL REMAIN FARTHER WEST ACROSS CENTRAL KANSAS. ACROSS OUR NECK OF THE WOODS...SFC ANALYSIS SHOWING ILL DEFINED PSEUDO WARM FRONT DRAPED ACROSS THE CWA. DECENT CONVERGENCE ALONG THE BOUNDARY WITH SFC WINDS AT KSGF AND KAIZ DUE SOUTH LEADING INTO EAST- SOUTHEASTERLY FLOW FROM KANSAS CITY TO SEDALIA TO JEFFERSON CITY. LATEST VIS SAT IMAGE SHOWING SEVERAL CONVECTIVE ROLLS ACROSS THE AREA WITH DECENT CU FIELD EVIDENT. HOWEVER...18Z TOP SOUNDING SHOWING CAPPING INVERSION REMAINS PRESENT ACROSS THE AREA INHIBITING CONVECTIVE INITIATION. IN ADDITION...LATEST RUC ANALYSIS REVEALING H7 THERMAL AXIS NOSING INTO EXTREME EASTERN KANSAS AND SHOULD OVERSPREAD THE AREA THROUGH THE REMAINDER OF THE AFTERNOON. THIS WILL LIKELY KEEP ANY CONVECTION AT BAY LIMITING PRECIP CHANCES THROUGH THE AFTERNOON AND EARLY EVENING HOURS. ATTENTION THEN TURNS TO CONVECTIVE POTENTIAL OVERNIGHT TONIGHT WITH ACTIVITY FURTHER WEST. WITH DEEP MERIDIONAL FLOW ACROSS MOST OF THE PLAINS...STORM MOTIONS HAVE FAVORED A MORE NORTH TO NORTH-NORTHEAST DIRECTION THUS FAR TODAY. MODEL PROGS CONTINUE THIS TREND AS UPPER TROUGH ELONGATES ALONG THE EASTERN EXTENT OF THE ROCKIES OVERNIGHT. FIRST THOUGHT WAS TO REMOVE MENTION OF POPS ACROSS THE WESTERN CWA BASED ON THESE TRENDS. HOWEVER...WITH NEW CONVECTION FORMING WELL AHEAD OF THE DRYLINE ACROSS CENTRAL KANSAS...DECIDED TO KEEP POPS GOING OVERNIGHT MAINLY FOCUSED ACROSS THE NORTHWESTERN COUNTIES. SLIGHT RISK REMAINS IN EFFECT FOR EXTREME NORTHWEST TIP OF MISSOURI AND EXTREME NORTHEAST KANSAS...AND CANT RULE OUT LARGE HAIL AND STRONG WINDS WITH ANY ACTIVITY THAT MAKES IT THIS FAR EAST. DEEP UPPER TROUGH REMAINS ANCHORED ACROSS THE EASTERN ROCKIES DURING THE DAY TOMORROW AS AMPLIFIED RIDGING TAKES SHAPE FROM THE GREAT LAKES TO THE GULF COAST. THIS WILL LIKELY LEAD TO A REPEAT PERFORMANCE AS SEEN TODAY WITH THE DRYLINE LIKELY BEING THE FOCUS FOR INITIATION ACROSS WESTERN AND CENTRAL KANSAS ONCE AGAIN. THINKING SVR POTENTIAL WILL AGAIN BE HIGHLY CONDITIONAL ON ACTIVITY FURTHER WEST MAKING EASTWARD PROGRESS INTO EASTERN KANSAS/WESTERN MISSOURI. IF IT DOES MAKE IT THIS FAR...AGAIN LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. OTHERWISE...POINT FORECAST SOUNDINGS SHOWING LESS CAPPING ACROSS THE AREA TOMORROW OWING TO A BETTER CHANCE OF PRECIP DEVELOPMENT....HOWEVER..LAPSE RATES AND SHEAR ARE MARKEDLY WEAKER ACROSS MISSOURI. NEVERTHELESS...SHOULD SEE SIMILAR THERMODYNAMICS REMAIN IN PLACE AS SEEN TODAY CREATING DECENT INSTABILITY AGAIN TOMORROW. THEREFORE...KEPT MENTION OF CHC POPS TOMORROW AFTERNOON THROUGH THE BEGINNING OF THE WEEK WITH UPPER SYSTEM ONLY SLOWLY EDGING EASTWARD. MODEL PROGS CONTINUE TO INDICATE HIGH QPF FIELDS BY THE BEGINNING TO THE WEEK. THIS IN COMBINATION WITH HIGH PW VALUES MAY LEAD TO SOME HYDRO CONCERNS DURING THIS TIME FRAME. WILL CONTINUE TO MONITOR TRENDS AS THE SITUATION EVOLVES. DEROCHE EXTENDED FORECAST... AS TO BE EXPECTED...THE MEDIUM RANGE FORECAST REMAINS VERY MUDDY...ESPECIALLY IN THE TUESDAY/WEDNESDAY TIME FRAME AS MOST METEOROLOGICAL VARIABLES WILL BE CONTROLLED BY THE EVOLUTION OF MESO/STORM-SCALE FEATURES IN THE DAY 2-3 TIME FRAME. SYNOPTICALLY...THIS TIME FRAME LOOKS VERY WET AS PROGRESSION OF UPPER RIDGE INTO THE EASTERN US ALLOWS SOUTHWESTERLY UPPER FLOW TO STRENGTHEN AHEAD OF BROAD LONGWAVE TROUGHING ACROSS THE HIGH PLAINS. MID-UPPER LEVEL HEIGHT FALLS...CORRESPONDING TO THE REMOVAL OF ANY REMAINING CAP...WILL ALLOW A VERY MOIST AND WEAKLY UNSTABLE AIRMASS TO CONVECT OUT WITH LITTLE DIFFICULTY AS SEVERAL SHORTWAVE ROTATE NORTHEAST ACROSS THE AREA. SUFFICIENT SHEAR MAY POSE A THREAT FOR SEVERE WEATHER TUESDAY...ALTHOUGH I THINK THAT INSOLATION WILL BE LIMITED WITH ABUNDANT CLOUD COVER AND THREAT FOR WIDESPREAD ANTECEDENT THUNDERSTORMS. IN FACT...HEAVY RAINFALL BETWEEN TOMORROW AND THE UPPER TROUGH PASSAGE EARLY FRIDAY LOOKS TO BE THE MAIN CONCERN -- AND POTENTIALLY A BIG ONE. QUALITY LOW LEVEL MOISTURE FOR EARLY MAY IS ALREADY IN PLACE AND THE COLLECTIVE EFFECTS OF POTENTIALLY 5 DAYS OF THUNDERSTORM ACTIVITY WILL LIKELY DELIVER SEVERAL INCHES OF RAINFALL OVER A WIDESPREAD AREA DURING THE PERIOD. HAVING JUST EXITED ONE RECENT WET PERIOD WITH LITTLE IN-BETWEEN BREAK...WILL LIKELY ISSUE AN ESF FOR THE PERIOD HIGHLIGHTING HEAVY RAIN/FLOOD POTENTIAL INTO NEXT WEEK. TEMPERATURES WILL BE EXTREMELY DIFFICULT GIVEN THE ENVIRONMENT. WE MAY NOT END UP MUCH WARMER THAN UPPER 60S/LOWER 70S ON A FEW OF THESE DAYS. DID BUMP UP LOWS/DEWPOINTS AS MOISTURE CONTENT SHOULD CHANGE LITTLE DURING THE TUESDAY-THURSDAY TIME FRAME. BOOKBINDER && .AVIATION... APPEARS TAF SITES WILL GET A BREAK IN THE RAIN FOR GOOD PORTION OF THE OVERNIGHT HOURS. MAIN CONCERN IS WITH THE STJ TAF SITE...WHICH IS A LITTLE FURTHER WEST THAN THE MCI AND MKC SITES. IT WILL BE MORE INFLUENCED BY THE 50 KT LLJ AND THE THETA E ADVECTION TAKING PLACE WITH THIS JET. CONVECTION IN THAT AREA WILL ALSO BE AIDED BY SHORT WAVE THAT SHOULD BE MOVING NORTH PAST THAT AREA LATE TONIGHT. WILL KEEP A MENTION OF SHOWERS LATE TONIGHT FOR STJ...BUT FOR MCI AND MKC...FOR NOW WILL ONLY GO WITH LOWER STRATO CU DECK DEVELOPING AS LOWER LAYERS SATURATE. FOR THE DAY ON SUNDAY...SHOULD SEE ANOTHER DAY MUCH LIKE SATURDAY...WITH MORE STORMS FIRING IN KANSAS...BUT ALSO THE POTENTIAL OF STORMS INTO WESTERN MISSOURI BY LATE IN THE AFTERNOON AS CONVECTIVE TEMPERATURES ARE REACHED WITH A WARM FRONTAL BOUNDARY LINGERING IN THE REGION. PC && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 839 PM CDT SAT MAY 5 2007 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-070145- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 839 PM CDT SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST MISSOURI AND EXTREME NORTHEAST KANSAS TONIGHT. SCATTERED THUNDERSTORMS DEVELOPING OVER NORTHWEST MISSOURI TONIGHT WILL BE CAPABLE OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. IN ADDITION...ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS EASTERN KANSAS MOVING TOWARDS THE NORTH. IF THESE STORMS CAN PERSIST...A SEVERE THREAT WOULD INCREASE ACROSS EXTREME EASTERN KANSAS AND WESTERN MISSOURI TONIGHT INCLUDING THE KANSAS CITY METRO AREA. THE MAIN THREAT WITH THIS ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...WITH INCREASING WIND FIELD ACROSS THE REGION...AN ISOLATED TORNADO THREAT WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY EVENING AS THE HIGH PLAINS UPPER SYSTEM CONTINUES A SLOW NORTHEAST SHIFT. THE PRIMARY SEVERE THREAT ON SUNDAY WILL LIKELY EXIST FARTHER WEST ACROSS CENTRAL KANSAS. THIS ACTIVITY MAY PUSH INTO EXTREME EASTERN KANSAS AND WESTERN MISSOURI DURING THE EVENING AND OVERNIGHT HOURS. THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY ACROSS THE FORECAST AREA. STORMS MAY BECOME STRONG TO SEVERE DURING THIS TIME PERIOD CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. HOWEVER..IT REMAINS TOO EARLY TO DETERMINE A SPECIFIC REGION FOR ANY SEVERE ACTIVITY. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE DURING THIS TIME FRAME LEADING TO THE POSSIBILITY OF LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS EASTERN KANSAS AND WESTERN MISSOURI. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN ON SUNDAY EVENING MAINLY OVER NORTHWEST AND WEST CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS. DEROCHE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 820 PM CDT SAT MAY 5 2007 MOZ001-060145- ATCHISON- 820 PM CDT SAT MAY 5 2007 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL ATCHISON COUNTY UNTIL 845 PM CDT... AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF FAIRFAX...OR 17 MILES SOUTH OF TARKIO...MOVING NORTH AT 35 MPH. THIS STORM WILL BE NEAR... TARKIO AND 6 MILES EAST OF ROCKPORT BY 835 PM CDT. THE TOWN OF WESTBORO IS ALSO IN THE PATH OF THIS STORM. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1234 AM CDT SUN MAY 6 2007 MOZ003-004-060615- GENTRY-WORTH- 1234 AM CDT SUN MAY 6 2007 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN GENTRY AND WORTH COUNTIES UNTIL 115 AM CDT... AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STANBERRY...MOVING NORTH AT 35 MPH. THIS STORM WILL BE NEAR... GRANT CITY BY 105 AM CDT. THE TOWNS OF GENTRY AND WORTH ARE ALSO IN THE PATH OF THIS STORM. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1238 AM CDT SUN MAY 6 2007 MOZ001-002-011-060615- ATCHISON-HOLT-NODAWAY- 1238 AM CDT SUN MAY 6 2007 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL HOLT...EASTERN ATCHISON AND WESTERN NODAWAY COUNTIES UNTIL 115 AM CDT... AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOUND CITY...MOVING NORTH AT 45 MPH. THIS STORM WILL BE NEAR... 6 MILES WEST OF SKIDMORE BY 1245 AM CDT. 6 MILES WEST OF BURLINGTON JUNCTION BY 100 AM CDT. THE TOWNS OF BIGELOW...QUITMAN AND ELMO ARE ALSO IN THE PATH OF THIS STORM. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. MJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL STANBERRY 40.22N 94.54W
05/06/2007 E1.00 INCH GENTRY MO LAW ENFORCEMENT
&&
MASThe Pleasant Hill radar (KEAX), 82 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
10 flood, 5 hail, 3 flash flood. Local standard time, as filed.
Several roads in Osawatomie had flooding due to the heavy rains.
Six inches of water on several streets near Interstate 35 and 18th Street due to the heavy rains.
A water rescue was reported at 175th Street, between Nall and Mission Roads, due to high waters from the heavy rains.
The Missouri River at Atchison crested at 29.15 feet, or 7.15 feet above flood stage.
The Stranger Creek at Easton had its highest crest ever on May 7,2007. It crested at 27.80 feet, or 10.80 feet above flood stage. Several homes and businesses suffered damage.
The Delaware River near Muscotah crested at 28.03 feet, or 1.03 feet above flood stage.
The Marais Des Cygnes River at Osawatomie crested at 38.87 feet, or 10.87 feet above flood stage.
The Marais Des Cygnes River at Osawatomie crested at 30.86 feet, or 5.86 feet above flood stage.
The Kansas River at the 23rd Street Bridge crested at 40.96 feet, or 7.96 feet above flood stage.
The Stranger Creek near Tonganoxie crested at 27.80 feet, or 4.80 feet above flood stage.
The Missouri River at Leavenworth crested at 26.82 feet, or 6.82 feet above flood stage.
The Marais Des Cygnes River near Trading Post crested at 30.34 feet, or 5.34 feet above flood stage.
The Kansas River at the Turner Bridge crested at 43.45 feet, or 2.45 feet above flood stage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33467, 33468, 33476, 33464, 69306, 33470, 33472, 33465, 33466, 69433, 69310, 69305, 69308, 69311, 69312, 69307, 69309, 69313.